Search icon

Health

10th Oct 2016

Studies Have Now Officially Linked The Pill To Depression

They are the preferred method of birth control for so many of us, but now researchers have found that ‘the pill’ might come with more side effects than we were aware of.

According to a new study published in the journal JAMA Psychiatry last week, taking hormonal birth control might be associated with an increased risk for depression compared with those who don’t use contraception.

In fairness, the findings seem only to confirm what many have long already suspected, and in the US, as many as 30 percent of women who use the the pill will eventually quit because of dissatisfaction with side effects, according to a 2013 report from the Centers for Disease Control and Prevention.

“We have known for decades that women’s sex hormones estrogen and progesterone have an influence on many women’s mood, and therefore, it is not very surprising that also external artificial hormones acting in the same way and on the same centers as the natural hormones might also influence women’s mood or even be responsible for depression development,” Dr. √ėjvind Lidegaard, a professor at the University of Copenhagen in Denmark and lead supervisor of the study, explained.

To conduct their study, Lidegaard and his colleagues tracked the health of more than one million Danish women between the ages of 15 and 34 over 14 years. To ensure that depression was properly identified in connection with birth control use, women with a depression diagnosis before their 15th birthdays or the start of the data collection were excluded.

What the researchers eventually concluded after analyzing the data, was that the use of hormonal birth control was without a doubt positively linked to a subsequent depression diagnosis and use of antidepressants.

Have YOU ever had negative side-effects from using the pill? Did you stop using it because of this? Let us know in the comments or tweet us at @Herfamilydotie